Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 323, NWS Fort Worth, TX

July 22, 2003Collin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 22, 2003, 5:11 PM CDT for Collin County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 5:11 PM CDT (22:11 UTC)
Expired
Jul 22, 2003, 6:15 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Collin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 97 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
240 PM CDT TUE JUL 22 2003

.PUBLIC DISCUSSION...

WEAK COLD FRONT SLOWLY MOVING INTO NORTH TEXAS. ONLY PRECIP
ASSOCIATED WITH THIS SYSTEM IS IN FAR EAST ZONES AND EXPECTED TO
STAY THERE TODAY. MODELS DIVERGE BUT FRONT LOOKS TO STALL NEAR WACO
TOMORROW MORNING AND COULD PROVIDE FOCUS FOR SLIGHTLY INCREASED POPS
WACO AND POINTS SOUTH FOR WEDNESDAY. LATER PERIODS LOOK LIKE A
RETURN TO JULY CONDITIONS....DRY AND HOT.

FCSTID =   84

DFW   72  95  70  96 /   0   0   0   0
ACT   74  93  73  96 /  20  30  20   0
PRX   69  90  66  93 /   0   0   0   0
DTO   70  93  67  95 /   0   0   0   0
TKI   70  93  67  95 /   0   0   0   0
DAL   72  95  70  96 /   0   0   0   0
TRL   73  93  69  96 /  30   0   0   0
CRS   72  94  71  96 /  20   0   0   0
TPL   74  93  73  96 /  20  30  20   0

.FWD...
TX...NONE.
Hazardous weather outlook, Jul 22, 3:55 PM CDT, 1 hour 16 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
THE EXTREME NORTHEAST SECTIONS OF NORTH TEXAS...GENERALLY ALONG AND
EAST OF A LINE FROM SHERMAN TO TERRELL.

A COLD FRONT AND OUTFLOW BOUNDARY WILL MOVE ACROSS THE RED RIVER
THIS EVENING. THUNDERSTORMS FORMING NEAR AND AHEAD OF THESE
BOUNDARIES WILL MOVE SOUTHEAST ACROSS THE SLIGHT RISK AREA.  AS
WINDS ALOFT INCREASE DUE TO A DEEPENING TROUGH OVER THE MISSISSIPPI
VALLEY...STORMS SHOULD INTENSIFY AND MAY BRIEFLY BECOME SEVERE.  THE
MAIN THREATS WILL BE DOWNBURST WINDS TO 60 MPH AND HAIL UP TO THE
SIZE OF DIMES.

OTHER SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS NEAR AND SOUTH
OF THE RED RIVER...GENERALLY NORTH OF INTERSTATE 20. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE BUT MAY CONTAIN WIND GUSTS TO 40
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTING. MOST OF THESE STORMS
SHOULD DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT IS FORECAST TO MOVE INTO THE SOUTHERN SECTIONS OF
NORTH TEXAS WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
NEAR THE FRONT...MAINLY SOUTH OF A COMANCHE...HILLSBORO...TO ATHENS
LINE.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE SLIGHT
RISK AREA THIS EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:12 PM CDTSevere Thunderstorm WarningFWDCollin, Grayson63 min
Jul 22, 4:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
Jul 22, 5:59 PM CDTSevere Thunderstorm WarningFWDDenton61 min
Jul 22, 6:18 PM CDTSevere Thunderstorm WarningFWDFannin57 min
Jul 22, 6:21 PM CDTSevere Thunderstorm WarningFWDTarrant54 min
Jul 22, 6:39 PM CDTSevere Thunderstorm WarningFWDGrayson66 min
Jul 22, 6:45 PM CDTSevere Thunderstorm WarningFWDHopkins60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.